Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 93, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 1997, 5:02 PM CDT for Morton County, Stanton County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1997, 5:02 PM CDT (22:02 UTC)
- Expired
- May 29, 1997, 5:50 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:25 PM CDT | Hail 0.88 | Richfield, KS | |
| May 29, 5:30 PM CDT | Hail 0.88 | Johnson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WUUS1 KDDC 292203 RRA SVRDDC KSC129-187-292250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 502 PM CDT THU MAY 29 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON COUNTY IN SOUTHWESTERN KANSAS SOUTHERN STANTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 550 PM CDT * THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. * AT 500 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHEAST OF RICHFIELD MOVING SOUTHEAST AT 15 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. SEARCY/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 29, 3:20 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT THU MAY 29 1997 ...CHALLENGE REMAINS THUNDERSTORMS AND CHANCE OF SEVERE WEATHER THIS EVENING...HEAVY RAIN POTENTIAL EAST CWA...AND EFFECT OF PRECIP/CLOUDS ON HIGHS FRIDAY... WHEW BEEN A BUSY DAY SO FAR AND NOW NEW SEVERE CONVECTION BREAKING OUT OVER WESTERN CWA AT 20Z. LOOKING AT 18Z SFC MAP...SURFACE LOW IN EXTREME EASTERN COLORADO WITH FRONTOGENETICAL WARM FRONT EXTENDING EAST INTO CENTRAL KS. THIS WARM FRONT...WITH ISENTROPIC LIFT OVER IT...AND EXITING 30H JET STREAK...CAUSING CONVECTION OVER EASTERN CWA ATTM. RADAR AND GROUND TRUTH ESTIMATING OVER TWO INCHES VCNTY LARNED. COORD WITH ICT AND WILL ISSUE FFA FOR TONIGHT FOR EASTERN EIGHT (8) COUNTIES. FARTHER WEST...FINALLY GOT A LITTLE HEATING THROUGH CIRRUS (AND A LITTLE MID-LEVEL CLOUDS) IN EXTREME SE COLO AND SW KS. SVR CONVECTION GOING AT THIS TIME. GETTING SOME SYNOPTIC SCALE LIFT NOW IN THESE AREAS TOO WITH COOL TROF/WEAK VORT MAX IN CENTRAL/NORTHERN COLORADO. ABUNDANT/DEEP MOISTURE ASSOCIATED WITH THIS FEATURE TO HELP PRODUCE POTENTIALLY FLOODING RAINS OVER FFA AREA LATER THIS EVENING. WENT WITH NGM FOR PACKAGE THOUGH DOUBT ETA DIFFERED TOO MUCH. WITH AWIPS UPGRADES GOING ON...DIDNT HAVE TOO MUCH TIME TO LOOK AT ETA/NGM. REAL GOOD THETA-E RIDGE INTO AREA 18Z INTO 06Z TONIGHT. WITH CWA RIGHT ON NOSE OF THETA-E RIDGE...CONVECTION WILL CONTINUE AT LEAST A LITTLE AFTER MIDNIGHT. BAROCLINIC ZONE TO TIGHTEN UP WITH CONVECTION GOING ON THIS EVENING. SHOULD SEE CURRENT WARM/STATIONARY FRONT SLIDE SOUTH THROUGH CWA TONIGHT...BRINGING NORTHEAST TO NORTH WINDS LATE TONIGHT INTO FRIDAY. HAVE UNDERCUT FWC GUIDANCE ON TEMPS FRIDAY AND SATURDAY WITH WET GROUND AND CLOUDS LINGERING INTO EARLY FRIDAY AFTERNOON. .DDC...FFA FOR TONIGHT FOR ZONES 46-65-66-79>81-89-90. DDC 052/067 050/077 055 840 GCK 050/066 049/076 053 840 EHA 052/066 050/076 052 840 LBL 052/067 050/077 054 840 HYS 049/067 051/078 053 730 P28 058/071 056/079 058 840 SEARCY
In the hours before
Special weather statement, May 29, 11:05 AM CDT, 5 hours 57 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1105 AM CDT THU MAY 29 1997 SYNOPSIS: SEVERAL WEATHER PARAMETERS WILL COME TOGETHER TO PRODUCE SEVERE WEATHER OVER THE OUTLOOK AREA THIS AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTH FROM THE SOUTHERN PLAINS. MEANWHILE...THE OUTLOOK AREA WILL BE ON THE WARM SIDE OF A DEVELOPING WARM FRONT CURRENTLY EXTENDING FROM A SURFACE LOW IN EXTREME EASTERN COLORADO...EAST INTO CENTRAL KANSAS. AT HIGHER LEVELS IN THE ATMOSPHERE...AN UPPER LEVEL DISTURBANCE WILL SLIDE EAST FROM THE CENTRAL ROCKIES INTO THE CENTRAL PLAINS. THIS DISTURBANCE...COMBINED WITH SURFACE HEATING WILL HELP TO PRODUCE THUNDERSTORMS IN THE HIGH PLAINS OF COLORADO. THE UPPER LEVEL WIND PROFILE MAY ALSO CAUSE THESE STORMS TO ROTATE... POTENTIALLY LEADING TO TORNADIC SUPERCELLS. EXPECT THESE STORMS TO MOVE INTO EXTREME WESTERN AND SOUTHWESTERN KANSAS BY 2 OR 3 PM CDT AND THEN PROGRESS EASTWARD OVER THE REST OF THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL WITH THE SECONDARY THREATS OF TORNADOES AND DAMAGING WINDS. SPOTTERS MAY NEEDED NEAR THE COLORADO BORDER EARLY THIS AFTERNOON AND THEN FURTHER EAST OVER THE REST OF THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING. SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| May 29, 2:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 35 min |
| May 29, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| May 29, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 61 min |
| May 29, 4:11 PM CDT | Tornado Warning | DDC | Ford | 49 min |
| May 29, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| May 29, 4:47 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 33 min |
| May 29, 4:48 PM CDT | Flash Flood Warning | DDC | Ford | 2 hr |
| May 29, 4:57 PM CDT | Flash Flood Warning | DDC | Ford | 113 min |
| May 29, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| May 29, 5:16 PM CDT | Tornado Warning | DDC | Clark, Ford | 34 min |
| May 29, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| May 29, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 63 min |
| May 29, 6:04 PM CDT | Flash Flood Warning | DDC | Clark | 3 hr |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.